Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 359, NWS Jackson, MS

July 15, 2020Clarke County, Jasper County, Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2020, 3:36 PM CDT for Clarke County, Jasper County, Lauderdale County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2020, 3:36 PM CDT (20:36 UTC)
Expired
Jul 15, 2020, 4:00 PM CDT
In force
24 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, MS, Jasper County, MS, Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 110 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:55 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 15, 12:55 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1255 PM CDT Wed Jul 15 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are occurring this afternoon but storms are
developing across the eastern part of the forecast area. These may
bring brief lowered ceilings or vis conditions to TAF sites,
mainly KGTR/KMEI/KPIB/KHBG. Winds will generally be light out of
the south to southwest. /28/

&&

.DISCUSSION...
The main story will be the hot and humid conditions today. With
temperatures in the lower to mid 90s, and dewpoints in the 70s,
this will bring heat indices in the 105-110 degree range this
afternoon. Some spots have already neared this, including the east
which has been getting fairly warm in recent days. I went ahead
and included them in the Heat Advisory for today. Storms will be
possible across the southeast and east today but it is likely that
heat indices near or exceeding 105 degrees could occur before
this. Morning microburst analysis indicates that with good
moisture, instability, and lapse rates, there will be potential
for a few severe storms in the southeast today. Will include a
marginal outlook for these areas. Otherwise, hot weather will
continue. /28/

Prior discussion below:

Today and tonight...
Hot and humid yet again today across the region.  Continued heat and
plenty of llvl moisture will push the heat indices into the 105-110F
range.  Guidance has brought the surface temps up in the
northeastern portion of the forecast area, partially in response to
20-21C temps building well to the northeast at 850mb. As a result,
the Heat Advisory continues and has been expanded to reflect the
trend. Another afternoon of showers and thunderstorms are possible
again, with the better chances in the eastern portion of the region,
associated with a weakness in the mid/upper level ridging.  Plenty
of instability given the heat and moisture, but the mid level lapse
rates are far less impressive, and minimal shear to sustain
widespread concerns for severe. Convection should diminish with the
setting sun, and overnight lows will drop into the 70s overnight.

Thursday through Tuesday:

Hot weather will continue through the end of this week and into
early next week. A broad ridge of high pressure aloft will expand
and lift northward to become stretched out across the Interstate 40
corridor from Arizona and New Mexico eastward to the Carolinas. This
will have the effect of shifting the axis of greatest heating
generally to the north for the weekend and early next week, but
Thursday and Friday could still see max heat index values in our
forecast area reaching the 106 to 110 degree range. Therefore will
expand the "Elevated" heat stress conditions in the Hazardous
Weather Outlook text and graphics through Friday, and keep a
"Limited" area even into Saturday for the ArkLaMiss Delta region.
Heat Advisories may be needed over the next few days, and anyone
with outdoor plans should continue to exercise caution and plan
accordingly to stay cool and hydrated.

As the ridge lifts northward, the Gulf Coast region will come under
the influence of the Easterlies, and a few waves are expected to
move across the region through the early parts of next week. This
would favor greatest diurnal shower and thunderstorm chances to be
mainly south of Interstate 20 each day, but shortwaves moving
through the westerlies north of the ridge axis could also steer some
showers and storms toward northern parts of the forecast area at
times, if a weakness develops in the ridge. Any severe threat will
be conditional on parameters aligning for microbursts, but at this
point in time there is no confidence in any organized severe weather
threat. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       96  75  94  74 /  32   5  55   3
Meridian      95  72  93  73 /  61  17  55   3
Vicksburg     94  78  95  76 /  13   5  32   3
Hattiesburg   95  73  92  72 /  69  24  74   4
Natchez       93  75  93  74 /  22   7  45   5
Greenville    96  76  94  75 /   8   4  16   4
Greenwood     97  76  95  75 /  12   5  25   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>066.

LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.

&&

28
Hazardous weather outlook, Jul 15, 3:02 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
302 PM CDT Wed Jul 15 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>065-
162015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-
302 PM CDT Wed Jul 15 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Elevated
TIMING...Thursday

Increased heat stress conditions, with peak heat index values
ranging from 105 to 110 degrees, is expected across the area
Thursday. Fatigue and heat exhaustion will be likely with outdoor
activity.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

|Dangerous heat stress conditions, with maximum heat index values
ranging from near 105 up to 110 degrees, is possible across
portions of the outlook area Friday. Limited heat stress conditions
with maximum heat index values near 105 degrees will be possible
on Saturday, especially in the Delta region.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ058-066-072>074-162015-
Clarke-Jones-Marion-Lamar-Forrest-
302 PM CDT Wed Jul 15 2020

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Thursday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday

Caution is advised for possible dangerous heat Thursday, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/4.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Limited heat stress conditions with maximum heat
index values near 105 degrees will be possible on Friday and Saturday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

28

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 15, 1:18 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
118 PM CDT Wed Jul 15 2020

MSZ066-151845-
Jones MS-
118 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES COUNTY UNTIL
145 PM CDT...

At 117 PM CDT, Meteorologists were tracking a strong thunderstorm
near Laurel, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Tuckers Crossing around 140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3158 8918 3174 8915 3174 8894 3158 8894
TIME...MOT...LOC 1817Z 002DEG 10KT 3169 8908

TW
Special weather statement, Jul 15, 2:55 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
255 PM CDT Wed Jul 15 2020

MSZ057-058-066-152030-
Jones MS-Jasper MS-Clarke MS-
255 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER...
SOUTHWESTERN CLARKE AND NORTHEASTERN JONES COUNTIES UNTIL 330 PM
CDT...

At 254 PM CDT, Meteorologists were tracking a strong thunderstorm
near Heidelberg, or 14 miles northeast of Laurel, moving southwest at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sandersville and Mill Creek around 330 PM CDT.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3185 8864 3183 8876 3183 8894 3163 8894
      3157 8903 3174 8928 3209 8878 3190 8857
TIME...MOT...LOC 1954Z 048DEG 7KT 3183 8895

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:18 PM CDTSpecial Weather StatementJANJones27 min
Jul 15, 2:55 PM CDTSpecial Weather StatementJANJasper35 min
Jul 15, 3:56 PM CDTFlash Flood WarningJANClarke, Jasper, Jones2 hr
Jul 15, 3:59 PM CDTSevere Thunderstorm WarningJANClarke, Jasper46 min
Jul 15, 4:38 PM CDTSpecial Weather StatementJANJasper37 min
Jul 15, 4:42 PM CDTSpecial Weather StatementJANLauderdale33 min
Jul 15, 4:55 PM CDTSpecial Weather StatementJANForrest35 min
Jul 15, 5:12 PM CDTSevere Thunderstorm WarningJANLamar48 min
Jul 15, 5:16 PM CDTFlash Flood WarningJANForrest, Lamar80 min
Jul 15, 5:30 PM CDTSpecial Weather StatementJANNeshoba, Newton30 min
Jul 15, 5:31 PM CDTSpecial Weather StatementJANKemper29 min
Jul 15, 6:16 PM CDTSpecial Weather StatementJANLeake, Neshoba29 min
Jul 15, 6:23 PM CDTSpecial Weather StatementJANAttala37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.